Tennessee, 2012

Drought in Tennessee, July 10 to 31, 2012

July 10 to 31, 2012 · NWS MEG · 8 events in 8 counties and zones

Below normal rainfall continued during the month of July across West Tennessee. As a result, severe (D2) drought conditions expanded across all of West Tennessee and extreme (D3) conditions expanded southward across extreme West Tennessee by mid July.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Below normal rainfall continued during the month of July across West Tennessee. As a result, severe (D2) drought conditions expanded across all of West Tennessee and extreme (D3) conditions expanded southward across extreme West Tennessee by mid July. In addition, drought conditions intensified to exceptional (D4) conditions across extreme Northwest Tennessee. Many locations were as much as ten inches below normal in rainfall for the year through the end of July. Many crops that were planted during the spring struggled to grow due to lack of water. Irreversible damage was done to the corn crop while soybean and sorghum fields yield potential continued to dwindle as a result of the dry conditions. Many pastures were in poor condition forcing farmers to feed cattle baled hay. Lake and river levels dropped to low levels. Burn bans were issued for many counties as a result of the dry conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 10, 3:36 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 10, 3:36 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
436 AM CDT TUE JUL 10 2012

.DISCUSSION...09Z SURFACE ANALYSIS PLACES A QUASI-STATIONARY FRONT
ACROSS THE NORTHERN THIRD OF THE MID SOUTH THIS MORNING.
MEANWHILE...AN UPPER LEVEL LOW IS CENTERED ACROSS THE LOWER
MISSISSIPPI VALLEY. THESE TWO SYNOPTIC FEATURES COMBINED WITH
AMPLE LOW LEVEL MOISTURE ARE RESULTING IN SCATTERED RAIN SHOWERS
MAINLY ALONG THE QUASI-STATIONARY BOUNDARY. TEMPERATURES AS OF 4
AM CDT ARE IN THE 70S AT MOST LOCATIONS.

.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)...A QUASI-
STATIONARY BOUNDARY WILL REMAIN IN PLACE ACROSS THE LOWER
MISSISSIPPI VALLEY THROUGH THURSDAY NIGHT AS SURFACE FLOW REMAINS
NEARLY PARALLEL TO UPPER LEVEL FLOW ALOFT. THIS BOUNDARY COMBINED
WITH THE UPPER LEVEL LOW/TROUGH AXIS WILL RESULT IN THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE MID SOUTH
THROUGH THE PERIOD. RECENT TRENDS FROM THE PAST COUPLE OF DAYS
ALONG WITH THE LATEST MODEL RUNS SUGGEST BEST COVERAGE WILL BE
PRIMARILY DURING THE AFTERNOON AND EARLY EVENING HOURS COINCIDENT
WITH DAYTIME HEATING. CONFIDENCE IS ON THE LOWER END FOR A STRONG
TO PERHAPS ISOLATED SEVERE THUNDERSTORM OR TWO DURING THIS TIME
FRAME. WIND WOULD BE THE MAIN THREAT FOR ANY THUNDERSTORM THAT
WOULD REACH STRONG/SEVERE LIMITS. OVERALL...THINK LOCALIZED HEAVY
RAINFALL WOULD BE A GREATER THREAT AS PRECIPITABLE WATER VALUES
WILL HOVER AROUND 2 INCHES AND OVERALL UPPER LEVEL FLOW REMAINS
WEAK.

.LONG TERM...(FRIDAY THROUGH MONDAY)...00Z GFS/ECMWF LONG RANGE
MODELS INDICATE ANOTHER UPPER LEVEL TROUGH WILL DROP INTO THE
LOWER MISSISSIPPI VALLEY NEXT WEEKEND. THUS...KEPT CHANCE POPS
GOING THROUGH MOST OF THE LONG TERM FORECAST...ESPECIALLY EAST OF
THE MISSISSIPPI RIVER. MOS GUIDANCE FOR THE LONG TERM SEEMS A BIT
HIGH GIVEN THE ANTICIPATED CLOUD COVER/PRECIPITATION AND
CONSEQUENTLY DECIDED TO GO BELOW GUIDANCE THROUGH THIS TIMEFRAME.

CJC

&&

.AVIATION...

06Z TAFS

SCT SHRAS AND ISOLD TSRAS ARE CONFINED TO THE NORTHERN PARTS OF
THE MID SOUTH ATTM. THIS TREND SHOULD CONTINUE IN THE SHORT TERM
WITH LITTLE IMPACT ON THE TAF SITES FOR THE NEXT FEW HOURS. EXPECT
STRATUS DEVELOPMENT LATE TONIGHT WITH IFR CIGS POSSIBLE AT ALL
SITES ALONG WITH MVFR VSBYS IN LIGHT FOG. CIGS WILL GRADUALLY
IMPROVE TUE MORNING WITH MORE SHRAS AND TSRAS FIRING UP AS THE DAY
PROGRESSES. ADDED A TEMPO FOR TSRAS TUE AFTN AT ALL SITES. WINDS
WILL GENERALLY BE LIGHT GRADUALLY E/SE THROUGH THE PERIOD.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  87  72  87  71 /  70  60  60  50
MKL  86  70  86  69 /  70  60  60  50
JBR  86  71  88  69 /  70  50  50  30
TUP  88  72  86  70 /  70  70  70  60

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 10, 3:51 AM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
451 AM CDT TUE JUL 10 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
451 AM CDT TUE JUL 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG TO PERHAPS SEVERE THUNDERSTORM OR TWO MAY BE POSSIBLE ACROSS
THE MID SOUTH...MAINLY THIS AFTERNOON INTO EARLY EVENING.
LOCALIZED STRONG TO DAMAGING WIND GUSTS ALONG WITH HEAVY RAINFALL
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG TO PERHAPS SEVERE THUNDERSTORM OR TWO MAY BE POSSIBLE ACROSS
THE MID SOUTH INTO THE UPCOMING WEEKEND. LOCALIZED STRONG TO
DAMAGING WIND GUSTS ALONG WITH HEAVY RAINFALL ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OCCASIONALLY AT TIMES INTO THE
UPCOMING WEEKEND.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Madison

When
July 10, 5:00 AM CST to July 31, 11:59 PM CST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
35.608, -88.838 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions became severe (D2) conditions.

Drought, Henderson

When
July 10, 5:00 AM CST to July 31, 11:59 PM CST
Where
Henderson forecast zone
Reported by
Drought Monitor
Coordinates
35.654, -88.388 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions became severe (D2) conditions.

Drought, Decatur

When
July 10, 5:00 AM CST to July 31, 11:59 PM CST
Where
Decatur forecast zone
Reported by
Drought Monitor
Coordinates
35.603, -88.109 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions became severe (D2) conditions.

Drought, Chester

When
July 10, 5:00 AM CST to July 31, 11:59 PM CST
Where
Chester forecast zone
Reported by
Drought Monitor
Coordinates
35.422, -88.613 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions became severe (D2) conditions.

Drought, Fayette

When
July 10, 5:00 AM CST to July 31, 11:59 PM CST
Where
Fayette forecast zone
Reported by
Drought Monitor
Coordinates
35.197, -89.414 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions became severe (D2) conditions.

Drought, Hardeman

When
July 10, 5:00 AM CST to July 31, 11:59 PM CST
Where
Hardeman forecast zone
Reported by
Drought Monitor
Coordinates
35.207, -88.993 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions became severe (D2) conditions.

Drought, McNairy

When
July 10, 5:00 AM CST to July 31, 11:59 PM CST
Where
McNairy forecast zone
Reported by
Drought Monitor
Coordinates
35.175, -88.564 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions became severe (D2) conditions.

Drought, Hardin

When
July 10, 5:00 AM CST to July 31, 11:59 PM CST
Where
Hardin forecast zone
Reported by
Drought Monitor
Coordinates
35.199, -88.184 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions became severe (D2) conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400451, 400452, 400453, 400454, 400455, 400456, 400457, 400458.